Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 216, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2023, 5:46 PM MDT for El Paso County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2023, 5:46 PM MDT (23:46 UTC)
- Expired
- Jun 22, 2023, 6:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:14 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2938 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 2:55 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 255 PM MDT Thu Jun 22 2023 .SHORT TERM...(This evening through Friday) Issued at 254 PM MDT Thu Jun 22 2023 Key Messages: 1) A few severe storms possible today across parts of the plains. 2) Isolated severe storms possible tomorrow over the far eastern plains. Currently.. Favorable shear and CAPE were noted over the plains this afternoon as CAPE values were in the 1000 to 2000 J/KG range and shear was 30 to 40 knots. A thunderstorm was noted west of KTAD and was fairly robust, while additional strong convection was noted west of Denver. MOre isolated activity was over the central mtn region. In the midlevels, modest southwesterly flow was note over the region with a impressive trough over CA. Rest of Today into Tonight... Isolated strong to severe thunderstorms will be possible across parts of the plains. The best chance will be over the two ridges, the Raton Mesa (Las Animas county) and the Palmer Divide (El Paso county). Given the current CAPE and Shear, any robust updraft that can maintain itself will have the potential to become severe. A bit of a higher concern is a boundary over the Palmer Divide, If this feature can work south into NE El Paso county and a storm can get anchored to it, then there will be a better chance of enhanced storm rotation. We will continue to monitor. Elsewhere over the plains, I can'r rule out an isolated storm developing and potentially becoming severe, but chances are rather low. If storms can get going, they will likely last well into the evening hours across the plains. For tonight, with a moist atmosphere continuing over the plains, expect areas of low clouds over the plains tomorrow. Tomorrow Drying out (for the most part) over the region. The only exception will be the far eastern plains late in the day when we will likely have the potential for a few severe storms as CAPE and Shear will once again be favorable, and the shortwave over CA will be lifting out across the intermountain west. For the remainder of the region. it will be getting hot and dry, 90s will be widespread over the plains with temps around 80 in the larger valleys. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MDT Thu Jun 22 2023 Key Messages: 1) A few lingering showers and storms into Friday Night. 2) Dry and warm pattern starts Saturday, lasting until about the middle of next week. Friday Night... A few showers and thunderstorms may linger close to the CO-KS border Friday evening into the early overnight hours, especially any stronger or severe storms. This will largely depend on the dryline setup as well as the speed of the upper-low passing to our north. A further east location of the moisture boundary and/or a quicker- moving low will mean less lingering precipitation for our CWA. Breezy westerly winds will set in aloft and humidities will steadily decrease into early Saturday. Saturday Onwards... A warming and drying pattern is still projected to hit out area through most of the long-term forecast period. An upper-level ridge will set in across the region, with breezy southwest flow setting in through most of the lower atmosphere. Looking at ensemble PWAT anomalies, plenty of dry air will be funneling into the mountains, and with a lack of upper-level support precipitation will be extremely limited. Some isolated convection of the mountains will be possible each afternoon, a pretty typical summer setup, while the eastern plains should remain dry and hotter than average. Temperatures will increase a bit through the first half of next week, hitting mid-high 90s by Wednesday. After late Tuesday into Wednesday, model solutions begin to diverge a bit, with the GFS sending a wave far to our north while the EC and Canadian keep the ridge overhead. With such a difference in Colorado precipitation between these solutions, will stick close to the NBM until solutions begin to converge. In general, though, chances for a new pattern change will begin to increase around midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 254 PM MDT Thu Jun 22 2023 Can't rule out an isolated strong storm early this evening at KCOS or KPUB (and the storm may be strong). Otherwise, low cigs are likely at KPUB and KCOS later this evening into tomorrow morning, with clearing skies by mid to late morning, VFR remainder of tomorrow. KALS will see VFR next 24 hours with gusty southwest winds in the afternoon time periods. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MDT this evening for COZ084-085. && SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:37 AM MDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Thu Jun 22 2023 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over parts of the region this afternoon and evening. The primary severe weather threat will be large hail up to 2 inches in diameter, with a lesser threat of damaging winds and isolated tornadoes. The best chance of thunderstorms will be along the I-25 corridor, and over parts of the eastern plains, with the overall best chance of severe storms occurring over the lower elevations of El Paso county and lower elevations of Las Animas county. The far eastern plains will likely be too stable for severe thunderstorm activity. Although widespread heavy rain is not anticipated today or this evening, the ground is very saturated in many locations, and any locally heavy rain will be capable of producing flash flooding. Many rivers and streams across the plains are running high, or are in flood stage. Use extreme caution near riverbanks due to the high water. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, isolated strong to severe storms will be possible across our far eastern plains, generally east of a La Junta to Kim line. Much warmer temperatures through this period will lead to another surge in runoff from the last of the high mountain snowpack, especially across the Arkansas basin. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Jun 22, 1:27 PM MDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
127 PM MDT Thu Jun 22 2023
COZ074-087-088-222015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
127 PM MDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southeastern
Huerfano and southwestern Las Animas Counties through 215 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Segundo, or 20 miles southwest of Trinidad, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Segundo, Cokedale and Boncarbo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 10496 3743 10484 3717 10445 3699 10468
3699 10492
TIME...MOT...LOC 1927Z 217DEG 11KT 3703 10482
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HodanishLocal storm report, Jun 22, 2:38 PM MDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
238 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM Hail 6 SSW Trinidad 37.08N 104.53W
06/22/2023 M0.88 inch Las Animas CO Trained Spotter
&&Special weather statement, Jun 22, 4:23 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
423 PM MDT Thu Jun 22 2023
COZ074-088-222300-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
423 PM MDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton Pass, or near Raton, moving east northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph, nickel size hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
&&
LAT...LON 3705 10454 3716 10415 3700 10413 3699 10453
TIME...MOT...LOC 2222Z 264DEG 18KT 3698 10443
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
mwSpecial weather statement, Jun 22, 5:42 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT Thu Jun 22 2023
COZ081-084-230015-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
542 PM MDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northwestern El Paso
County through 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 19 miles north of Colorado Springs, moving southeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Monument around 600 PM MDT.
Gleneagle around 610 PM MDT.
Air Force Academy around 615 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 10477 3897 10493 3912 10502 3913 10499
3913 10486
TIME...MOT...LOC 2341Z 332DEG 10KT 3911 10492
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 22 min |
| Jun 21, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 46 min |
| Jun 21, 6:54 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 36 min |
| Jun 21, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 21 min |
| Jun 21, 7:09 PM MDT | Special Weather Statement | PUB | Crowley | 36 min |
| Jun 21, 7:16 PM MDT | River Flood Warning | PUB | El Paso | 17 hr |
| Jun 21, 7:16 PM MDT | River Flood Warning | PUB | El Paso | 29 hr |
| Jun 21, 7:16 PM MDT | River Flood Warning | PUB | Pueblo | 16 hr |
| Jun 21, 7:19 PM MDT | Flash Flood Warning | PUB | Bent | 2 hr |
| Jun 21, 7:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 33 min |
| Jun 21, 7:40 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| Jun 21, 8:20 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jun 21, 8:42 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 48 min |
| Jun 21, 8:48 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 21, 9:10 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 21, 9:11 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 34 min |
| Jun 21, 9:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jun 21, 9:19 PM MDT | Special Weather Statement | PUB | Cheyenne | 26 min |
| Jun 21, 9:27 PM MDT | Flash Flood Warning | PUB | El Paso | 6 hr |
| Jun 21, 9:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Jun 21, 9:38 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jun 21, 9:43 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 62 min |
| Jun 21, 9:52 PM MDT | Tornado Warning | PUB | El Paso | 38 min |
| Jun 21, 9:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 47 min |
| Jun 21, 10:12 PM MDT | Flash Flood Warning | PUB | Crowley | 3 hr |
| Jun 21, 10:28 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 32 min |
| Jun 21, 10:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 34 min |
| Jun 21, 10:44 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 31 min |
| Jun 21, 11:08 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 52 min |
| Jun 21, 11:11 PM MDT | Flash Flood Warning | PUB | Pueblo | 3 hr |
| Jun 21, 11:11 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| Jun 21, 11:30 PM MDT | Tornado Warning | PUB | Pueblo | 15 min |
| Jun 21, 11:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 53 min |
| Jun 22, 12:05 AM MDT | Tornado Warning | PUB | Pueblo | 25 min |
| Jun 22, 12:12 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 48 min |
| Jun 22, 12:33 AM MDT | Flash Flood Warning | PUB | Pueblo | 2 hr |
| Jun 22, 12:45 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 30 min |
| Jun 22, 12:48 AM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 42 min |
| Jun 22, 1:16 AM MDT | Special Weather Statement | PUB | Crowley | 29 min |
| Jun 22, 1:24 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 66 min |
| Jun 22, 1:36 AM MDT | Tornado Warning | PUB | Crowley, Otero, Pueblo | 24 min |
| Jun 22, 2:01 AM MDT | Special Weather Statement | PUB | Crowley | 29 min |
| Jun 22, 2:02 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 43 min |
| Jun 22, 2:27 AM MDT | Severe Thunderstorm Warning | PUB | Crowley | 48 min |
| Jun 22, 2:46 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 44 min |
| Jun 22, 3:15 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 45 min |
| Jun 22, 3:27 AM MDT | Areal Flood Warning | PUB | El Paso, Pueblo | 3 hr |
| Jun 22, 3:47 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 43 min |
| Jun 22, 4:24 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 51 min |
| Jun 22, 5:12 AM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 48 min |
| Jun 22, 5:49 AM MDT | Special Weather Statement | PUB | Crowley | 26 min |
| Jun 22, 6:09 AM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 36 min |
| Jun 22, 10:32 AM MDT | Flood Watch | PUB | El Paso | 11 hr |
| Jun 22, 10:54 AM MDT | River Flood Warning | PUB | Pueblo | 2 hr |
| Jun 22, 1:27 PM MDT | River Flood Warning | PUB | Pueblo | 40 hr |
| Jun 22, 1:27 PM MDT | Special Weather Statement | PUB | 48 min | |
| Jun 22, 1:30 PM MDT | River Flood Watch | PUB | Crowley, Otero | 7 hr |
| Jun 22, 1:30 PM MDT | River Flood Watch | PUB | Otero | 12 hr |
| Jun 22, 2:10 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 50 min |
| Jun 22, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 37 min |
| Jun 22, 4:23 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jun 22, 5:42 PM MDT | Special Weather Statement | PUB | Douglas | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.